Injecting dermal fillers into the face and hands can be a great way to improve the appearance of facial lines and volume loss caused by age or certain medical conditions. However, it is important to be aware of the risks associated with this procedure. One risk is that fillers purchased online may contain a variety of non-sterile substances, such as hair gel, which can cause allergic reactions, infections, and even death of skin cells. Another risk is that an improper injection technique can lead to swelling and lumping, as well as more serious side effects such as death of skin cells and embolism leading to blindness.
The FDA has issued an official warning urging consumers never to buy dermal fillers on the Internet.The most serious risk associated with dermal fillers is accidental injection into a blood vessel. Filling that enters a blood vessel can cause skin necrosis (tissue death), stroke, or blindness. Although the chances of this happening are low, if it does occur, the resulting complications can be serious and permanent. Juvederm is the first FDA-approved hyaluronic acid dermal filler proven to be safe and effective for people of color.Recently, there have been horror stories of inexperienced practitioners using unregulated fillers that cause frozen faces, numbness, blindness (globally, about 50 cases of blindness have been reported after cosmetic facial injection) and even death.
One case of swelling of the lip similar to angioedema has been documented after injection of Restylane (Leonhardt et al., 200), although others have suggested that this phenomenon is very common after injection of Restylane into the lips and does not represent a true angioedema reaction (Klein 200).The overall incidence of long-term adverse reactions secondary to dermal injection of hyaluronic acid skin fillers is believed to be low, with the vast majority representing a chronic inflammatory reaction related to foreign bodies. It is also important to ask about the doctor's training and experience in injecting soft tissue fillers into the face, according to the FDA.Chemically modified hyaluronic acid dermal fillers have gained wide acceptance as “redefining dermal fillers in the fields of dermatology and cosmetic facial surgery” due to their gradual volumizing effects over several months as they stimulate the body to produce collagen.The FDA has told manufacturers of facial fillers to update their labeling to include additional warnings about the risk of accidental injection into blood vessels. Physicians should also fully inform patients about the risks associated with the procedure, know the signs and symptoms of accidental injection of facial filler into blood vessels, and have a plan to treat patients if this occurs.Before proceeding with soft tissue filler injections, patients should discuss with their doctor the appropriate treatment injection sites and the risks associated with the procedure, and read the product label. Due to the histological similarity of biopsied samples with a reaction to a silicone foreign body, infrared spectrophotometry should be performed to rule out any possibility of adulteration of injected filler.